Hail, Howard
- When
- August 25, 3:25 AM CST
- Where
- Howard County, Big Spring
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.250, -101.467
A round of early morning thunderstorms moved across the west Texas Permian Basin before dawn on the 25th. One storm embedded in the convective complex became severe and resulted in large hail and damaging winds near Big Spring.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A round of early morning thunderstorms moved across the west Texas Permian Basin before dawn on the 25th. One storm embedded in the convective complex became severe and resulted in large hail and damaging winds near Big Spring. Penny to quarter size hail was reported in the city. Severe thunderstorm gusts caused minor roof damage to a structure on the south side of the city.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 25, 2:48 AM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 348 AM CDT WED AUG 25 2004 .SHORT TERM... AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE WESTERN PERMIAN BASIN TAKING PLACE IN THE RIGHT REAR QUADRANT OF THE UPPER JET EAST OF SHORTWAVE TROUGH AXIS ACROSS EASTERN NEW MEXICO. ISOLATED THUNDERSTORMS HAVE DEVELOPED FURTHER EAST ACROSS THE CENTRAL PERMIAN BASIN NEAR THE MIDLAND/ODESSA VICINITIES ALONG OUTFLOW FROM THE WESTERN BASIN ACTIVITY. CARRIED SLIGHT POPS IN THE WESTERN BASIN THIS MORNING FOR CURRENT ACTIVITY AND ISOLATED ELSEWHERE EXCEPT EDDY COUNTY. EXPECTING THE AREA OF SHOWERS AND ISOLATED THUNDERSTORMS TO SHRINK IN AREAL COVERAGE AS IT MOVES EAST AS DIVERGENCE DIMINISHES WITH THE TROUGH. SHIFTED ISOLATED POPS INTO THE CENTRAL AND EASTERN PERMIAN BASIN AFTER 18Z THROUGH 06Z AS THE TROUGH AXIS APPROACHES. KEPT AN ISOLATED POP SOUTH AND WEST OF THE PECOS RIVER AFTER 06Z TONIGHT AS THIS AREA WILL BE IN THE FAVORABLE AREA SOUTH OF THE SHEARING TROUGH AXIS. MADE ONLY MINOR CHANGES TO THE TEMPERATURE GRIDS AND USED ETA WINDS AND DEW POINTS TODAY AND TONIGHT. .LONG TERM... A BROAD UPPER RIDGE WILL STRETCH ACROSS THE SOUTHERN U.S. THURSDAY AND FRIDAY AS THE NEXT UPPER TROUGH BEGINS TO MOVE IN FROM THE WEST... SO LOOK FOR A FEW MORE UNSEASONABLY WARM DAYS WITH TEMPS PUSHING THE CENTURY MARK. BY SATURDAY THIS TROUGH WILL CROSS THE ROCKIES AND MOVE OVER THE PLAINS. MOST OF THE ENERGY SHOULD STAY WELL NORTH OF THE REGION WITH HIGH PRESSURE STILL IN CONTROL OF THE PATTERN INTO EARLY NEXT WEEK. BEST CHANCE OF PRECIP THURSDAY AND FRIDAY WILL BE ALONG AND EAST OF A SURFACE TROUGH/DRYLINE THAT WILL WAVER BACK AND FORTH ACROSS THE AREA. CURRENT LOW POPS LOOK FINE FOR NOW. A FRONT PUSHES INTO THE AREA LATE SATURDAY KNOCKING TEMPS DOWN FOR THE NEXT FEW DAYS. LATEST MEX GUIDANCE MUCH COOLER THAN PREVIOUS RUN TAKING HIGHS TO NEAR 80. THIS IS WELL BELOW CURRENT FORECAST SO WILL TREND TEMPS DOWN AND SEE IF MODELS STAY CONSISTENT WITH THIS. COULD SEE STORMS DEVELOP ALONG THE FRONT SATURDAY. MEX GUIDANCE HAS CHANCE POPS FOR MUCH OF AREA SUNDAY... SO HAVE ADDED ISOLATED POPS FROM SOUTHEASTERN NEW MEXICO DOWN INTO BIG BEND... LATER SHIFTS MAY NEED TO INCREASE POPS IF IT LOOKS MORE FAVORABLE. MADE MINOR CHANGES TO GRIDS BUT OVERALL LOOKS GOOD. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 98 72 100 72 / 20 10 10 10 CARLSBAD NM 98 68 101 69 / 0 0 10 10 DRYDEN TX 94 73 97 73 / 10 10 10 10 FORT STOCKTON TX 95 73 99 73 / 10 10 20 20 GUADALUPE PASS TX 90 67 94 68 / 0 0 0 10 HOBBS NM 101 67 103 68 / 10 0 20 20 MARFA TX 88 61 90 61 / 10 10 10 10 MIDLAND INTL AIRPORT TX 98 73 100 72 / 20 10 20 20 ODESSA TX 98 73 100 72 / 20 10 20 20 WINK TX 103 74 104 74 / 20 0 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 12/72
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 320 AM CDT WED AUG 25 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-252000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 320 AM CDT (220 AM MDT) WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND WEST TEXAS...EAST OF A HOBBS...TO CARLSBAD...TO PINE SPRINGS LINE. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 50 MPH...SMALL HAIL... BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 12
The Midland/Odessa radar (KMAF), 76 km away, was scanning. The volume nearest the first event began at 09:24 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418539, 5418540.